Oklahoma, 2004

Tornadoes and Hail in Oklahoma, May 29, 2004

May 29, 2004 · NWS OUN · 55 events in 13 counties and zones

On this day one supercell thunderstorm produced all the tornadoes in the state of Oklahoma and a majority of the extremely large hail. This storm began in extreme west central Oklahoma, moved through center sections of the state, and ended in extreme eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.5 million
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

On this day one supercell thunderstorm produced all the tornadoes in the state of Oklahoma and a majority of the extremely large hail. This storm began in extreme west central Oklahoma, moved through center sections of the state, and ended in extreme eastern Oklahoma. The storm affected portions of both the Oklahoma City and Tulsa metropolitan areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 12:00 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, May 29, 12:00 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SAT MAY 29 2004

.DISCUSSION...
THE LARGE SCALE UPPER TROUGH THAT IS EXPECTED TO BE RESPONSIBLE FOR
THIS EVENINGS SEVERE WEATHER WILL BE SLOW TO MOVE EAST OF THE
STATE. ONCE THE DRYLINE MERGES WITH THE COLD FRONT TONIGHT, IT IS
EXPECTED TO BE LATE SUNDAY AFTERNOON OR EVENING BEFORE IT CLEARS
SOUTHEAST OK. A COOLER AND DRIER AIRMASS WILL HOLD OVER OK THROUGH
MONDAY AS THE SURFACE RIDGE MOVES ACROSS THE SOUTHERN PLAINS.

A WEAK UPPER WAVE IS EXPECTED TO BRUSH NORTHEAST OF OK TUESDAY
BRINGING A SECOND FRONT AND THE NEXT CHANCE FOR RAIN. UPSLOPE BOUNDARY
LAYER FLOW IN THE WAKE OF THIS FRONT WEDNESDAY AND THURSDAY WILL
KEEP A MENTION OF RAIN IN THE FORECAST THROUGH THE WEEK, ALTHOUGH
DAILY CHANGES APPEAR SUBTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  86  56  86 /  50  20  10  10
HOBART OK         63  86  55  88 /  20  10  10  10
WICHITA FALLS TX  69  91  59  91 /  40  20  10  10
GAGE OK           55  80  49  86 /  10  10  10  10
PONCA CITY OK     67  83  50  83 /  80  20  10  10
DURANT OK         74  93  62  87 /  80  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 29, 11:13 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1213 PM CDT SAT MAY 29 2004

OKZ004>048-050>052-TXZ083>090-301200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. A MODERATE
RISK EXISTS OVER PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS EAST AND NORTH OF A LINE FROM
ALVA...TO WEATHERFORD...GUTHRIE...AND STILLWATER.

TO THE SOUTH AND WEST OF THE HIGH RISK AREA...THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM WOODWARD...TO
FREDERICK...TO WICHITA FALLS...TO HENRIETTA TEXAS.

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND WEST
OF THE MODERATE RISK AREA...OVER THE REMAINDER OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME WILL BE FROM 2 TO 11 PM.

IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFS...AND VEGETATION FROM LARGE HAIL.
VIOLENT THUNDERSTORM WIND GUSTS AT OR ABOVE 80 MPH...AND SIGNIFICANT
TORNADOES ARE ALL POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR AN OUTBREAK OF SEVERE WEATHER.

EVERYONE IN OKLAHOMA AND NORTH TEXAS IS ENCOURAGED TO REMAIN ALERT
DURING THEIR HOLIDAY ACTIVITIES AND TRAVEL. KEEP UP TO DATE ON THE
CURRENT WEATHER FORECAST...AND PLAN AHEAD ON WHAT YOU WILL DO IF A
SEVERE THUNDERSTORM OR TORNADO APPROACHES YOUR AREA.

DISCUSSION...
A DRYLINE WILL MOVE INTO THE WESTERN THIRD OF OKLAHOMA...AND
POSSIBLY PORTIONS OF WESTERN NORTH TEXAS...DURING MID AND LATE
AFTERNOON. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...CONVERGENCE
ALONG THE DRYLINE IS EXPECTED TO BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT DURING THE MID AND LATE AFTERNOON. FIRST THUNDERSTORM
DEVELOPMENT IS EXPECTED TO BE ACROSS NORTHWEST OKLAHOMA...WHERE LIFT
ALONG THE DRYLINE WILL BE GREATEST.

ONCE THUNDERSTORMS DEVELOP...THEY WILL MOVE EAST NORTHEAST AT 35
MPH...AND SHOULD RAPIDLY BECOME SEVERE. THE COMBINATION OF AN
EXTREMELY UNSTABLE AIRMASS AND VERTICAL WIND SHEAR...WILL ALLOW
SUPERCELLS TO QUICKLY DEVELOP...WITH EXTREMELY LARGE HAIL...AND
DAMAGING STRAIGHT LINE WINDS EXPECTED. SIGNIFICANT TORNADOES WILL
ALSO BE POSSIBLE...ESPECIALLY IN THE HIGH RISK AREA...WHERE LIFT
ALONG THE DRYLINE WILL BE STRONGEST...AND LOWER LEVEL WIND SHEAR WILL
BE HIGHEST.

FARTHER SOUTH ALONG THE DRYLINE...WHICH WOULD INCLUDE SOUTHWEST
OKLAHOMA...AND WESTERN NORTH TEXAS...THUNDERSTORM DEVELOPMENT MAY BE
DELAYED UNTIL LATE AFTERNOON...DUE TO A STRONGER CAP. BUT IF STORMS
CAN DEVELOP IN THESE AREAS...SUPERCELLS WILL ALSO QUICKLY
DEVELOP...WITH EXTREMELY LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND TORNADOES ALSO POSSIBLE.

THE RISK FOR SEVERE THUNDERSTORMS NEAR AND EAST OF INTERSTATE 35
WILL BE GREATEST DURING THE EVENING...AS THUNDERSTORMS THAT FORM
ALONG THE DRYLINE...MOVE EASTWARD INTO THE AREA.

AFTER MIDNIGHT...A COLD FRONT WILL CATCH UP WITH THE DRYLINE...AND
MAY SUPPORT ADDITIONAL THUNDERSTORMS ALONG THE FRONT. THESE STORMS
MAY DEVELOP INTO A SQUALL LINE WITH SEVERE WEATHER PRIMARILY BEING
DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED SUPERCELLS WILL
STILL BE POSSIBLE ALONG WITH THE RISK OF TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...MAINLY
SOUTHEAST OF THE COLD FRONT. AT THIS TIME...IT APPEARS THE BEST
CHANCE FOR SEVERE WEATHER SUNDAY WILL BE ACROSS SOUTHEAST OKLAHOMA.
THE CHANCE OF THUNDERSTORMS REMAIN IN THE FORECAST MONDAY AND
TUESDAY IN PORTIONS OF NORTH TEXAS AND SOUTHEAST OKLAHOMA. A SLIGHT
CHANCE OF THUNDERSTORMS PERSIST ACROSS THE ENTIRE AREA WEDNESDAY
THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES

In the hours before

Special weather statement, May 29, 1:47 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT SAT MAY 29 2004

OKZ014-292000-
ROGER MILLS OK-
247 PM CDT SAT MAY 29 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A RAPIDLY DEVELOPING THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
REYDON AT 247 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM
COULD APPROACH SEVERE LEVELS BY 300 PM.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, May 29, 2:00 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SAT MAY 29 2004

OKZ014-021-033-292015-
BECKHAM OK-HARMON OK-ROGER MILLS OK-
300 PM CDT SAT MAY 29 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...HARMON AND ROGER
MILLS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF REYDON AT 257 PM
CDT...MOVING NORTHEAST AT 35 MPH. OTHER THUNDERSTORMS WERE
DEVELOPING NEAR WELLINGTON TEXAS AND WILL BEGIN TO AFFECT HARMON AND
BECKHAM COUNTIES AFTER 330 PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR ALL OF WESTERN AND
CENTRAL OKLAOMA AND WESTERN NORTH TEXAS.
Special weather statement, May 29, 2:22 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT SAT MAY 29 2004

OKZ014-021-033-034-292030-
BECKHAM OK-GREER OK-HARMON OK-ROGER MILLS OK-
322 PM CDT SAT MAY 29 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...HARMON AND
ROGER MILLS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SWEETWATER AT 322 PM
CDT...MOVING NORTHEAST AT 35 MPH. OTHER THUNDERSTORMS WERE LOCATED
ACROSS ROGER MILLS COUNTY AND JUST WEST OF BECKHAM AND HARMON
COUNTIES.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The radar

The Altus AFB radar (KFDR), 153 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

39 hail, 12 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Roger Mills

When
May 29, 3:03 PM CST
Where
Roger Mills County, Cheyenne
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -99.667

Hail, Roger Mills

When
May 29, 3:07 PM CST
Where
Roger Mills County, Cheyenne
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.617, -99.667

Hail, Roger Mills

When
May 29, 3:07 PM CST
Where
Roger Mills County, Cheyenne
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -99.667

Hail, Roger Mills

When
May 29, 3:20 PM CST
Where
Roger Mills County, 7 mi NNE of Cheyenne
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.717, -99.617

Hail, Roger Mills

When
May 29, 3:45 PM CST
Where
Roger Mills County, 1 mi E of Angora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.833, -99.433

Hail, Roger Mills

When
May 29, 3:45 PM CST
Where
Roger Mills County, 11 mi E of Roll
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.783, -99.517

Hail, Woods

When
May 29, 3:46 PM CST
Where
Woods County, Freedom
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.767, -99.117

Hail, Dewey

When
May 29, 3:57 PM CST
Where
Dewey County, Vici
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -99.300

Hail, Woodward

When
May 29, 4:12 PM CST
Where
Woodward County, Mutual
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.233, -99.167

Thunderstorm Wind, Dewey

When
May 29, 4:12 PM CST
Where
Dewey County, 2 mi S of Leedey
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.833, -99.350

Hail, Custer

When
May 29, 4:30 PM CST
Where
Custer County, 6 mi W of Arapaho
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.567, -99.050

Hail, Dewey

When
May 29, 4:39 PM CST
Where
Dewey County, 4 mi S of Taloga
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.983, -98.967

Hail, Custer

When
May 29, 4:44 PM CST
Where
Custer County, 4 mi SSW of Butler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -99.217

Hail, Dewey

When
May 29, 4:50 PM CST
Where
Dewey County, 8 mi S of Taloga
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.917, -98.967

Hail, Dewey

When
May 29, 4:53 PM CST
Where
Dewey County, 4 mi N of Putnam
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
35.900, -98.967

Hail, Dewey

When
May 29, 4:55 PM CST
Where
Dewey County, 8 mi S of Taloga
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.917, -98.967

Hail, Custer

When
May 29, 5:09 PM CST
Where
Custer County, 5 mi W of Custer City
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -98.967

Hail, Dewey

When
May 29, 5:15 PM CST
Where
Dewey County, 1 mi E of Hucmac
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.050, -98.767

Hail, Custer

When
May 29, 5:16 PM CST
Where
Custer County, 6 mi NW of Custer City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.733, -98.967

Hail, Custer

When
May 29, 5:23 PM CST
Where
Custer County, Thomas
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
35.750, -98.750

Hail, Custer

When
May 29, 5:25 PM CST
Where
Custer County, Custer City
Measured
4.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.667, -98.883

Hail, Custer

When
May 29, 5:27 PM CST
Where
Custer County, 5 mi W of Thomas
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -98.833

Hail, Custer

When
May 29, 5:28 PM CST
Where
Custer County, Thomas
Measured
2.5 in hail
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
35.750, -98.750

Several windshields and back windows of vehicles were damaged. A few roofs to homes were also damaged.

Tornado, Custer

When
May 29, 5:29 PM CST to 5:40 PM CST
Where
Custer County, 5 mi SW of Thomas
Rating
F0
Path length
6 mi
Path width
200 yd
Property damage
$1,000
Reported by
STORM CHASER
Coordinates
35.700, -98.800

The tornado began 4.5 miles SW of Thomas, and touched down intermittently as it moved ESE. The tornado was wrapped in rain for much of its existence. It appeared to weaken/dissipate as it crossed Highway 54, 6 to 7 miles S of Thomas, where several power poles were snapped.

Hail, Custer

When
May 29, 5:30 PM CST
Where
Custer County, 3 mi E of Custer City
Measured
4.25 in hail
Reported by
STORM CHASER
Coordinates
35.667, -98.833

Hail, Blaine

When
May 29, 5:48 PM CST
Where
Blaine County, 7 mi SW of Watonga
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.783, -98.500

Hail, Blaine

When
May 29, 5:51 PM CST
Where
Blaine County, 10 mi WNW of Geary
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.933, -98.483

Tornado, Blaine

When
May 29, 6:17 PM CST to 6:38 PM CST
Where
Blaine County, 9 mi WNW of Geary
Rating
F2
Path length
9.1 mi
Path width
1,320 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
35.983, -96.767

The second tornado of this storm began 3 miles NE of American Horse Lake, or 9 miles WNW of Geary. This tornado also was obscured by rain for much of its life cycle, but was documented at close range by the Doppler on Wheels (DOW). The center of the tornadic circulation initially moved ESE, approaching American Horse Road around 1824 (all times CST), 6-7 miles WNW of Geary, then turned to the ENE. Damage occurred over a wide swath to the right of the center of circulation, and was the combined result of the tornado and damaging winds from the very strong mesocyclone within which it was embedded. A peak instantaneous wind gust was measured by the DOW at 81 m/s (157 knots, or 181 mph) at a height of 6.5 meters AGL in the mesocyclone circulation just north of Geary at 1836. Four miles NW of Geary, several smaller-scale vortices developed around the initial circulation center - one of which became the dominant circulation and formed about a half a mile south of the original center at 1832. Due to continuity of the parent mesocyclone circulation and the continuous damage path, these circulation centers are considered to be sub-vortices within the same tornado, and not separate tornadoes. The newly-formed circulation center moved slightly south of due east, and crossed US270/281 at 1837 CST, 2 miles NNW of Geary. The tornado crossed into Canadian County at 1838 CST, 11.8 WNW of Calumet.The tornado caused widespread tree damage with trees downed or uprooted across the area. Several barns were also damaged or destroyed in Blaine county. A house sustained some roof damage and power lines were downed in the area. A stock trailer was found rolled and farm machinery damaged. An old church one mile north of Geary also lost its roof.

Hail, Blaine

When
May 29, 6:20 PM CST
Where
Blaine County, Canton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.067, -98.583

Hail, Canadian

When
May 29, 6:30 PM CST
Where
Canadian County, 11 mi WNW of Calumet
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -98.300

Tornado, Canadian

When
May 29, 6:38 PM CST to 7:11 PM CST
Where
Canadian County, 12 mi WNW of Calumet
Rating
F2
Path length
9.8 mi
Path width
1,760 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
35.667, -98.317

The tornado, 2.5 N of Geary in Blaine county, crossed into Canadian County at 1838 CST. Damage remained confined to the right side of the track of the circulation center. The tornado and the parent mesocyclone then turned to the NE, inflicting F1 and low-F2 damage to several rural homes northeast of Geary. Seven miles NE of Geary, the center turned back to the E at 1852, paralleling 220th Street (EW91 Road) for about 2 miles. It then turned to the NE at 1902 and eventually to the N by 1908. The tornado was wrapped in rain during its entire latter stages, and therefore was not visible. Doppler on Wheels (DOW) data indicate that the tornadic circulation crossed into Kingfisher County 11 miles west of Okarche.One farmstead, approximately 5-6 miles northeast of Geary, received heavy damage with the 100 year old farmhouse sustaining substantial damage and several outbuildings and barns destroyed.

Hail, Kingfisher

When
May 29, 6:45 PM CST
Where
Kingfisher County, 8 mi WNW of Okarche
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.783, -98.100

Hail, Canadian

When
May 29, 7:00 PM CST
Where
Canadian County, 11 mi WNW of Calumet
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -98.300

Tornado, Canadian

When
May 29, 7:04 PM CST to 7:14 PM CST
Where
Canadian County, 2 mi N of Calumet
Rating
F1
Path length
4.5 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
35.633, -98.117

This anti-cyclonic tornado formed from a new lowering that first developed WNW of Calumet. Unlike the earlier tornadoes, this one was not wrapped in rain and was documented visually by numerous spotters as well as the Doppler On Wheels (DOW). The tornadic circulation first formed at 1902 about 2 miles NNW of Calumet, based on DOW data, but spotters observed only a funnel cloud until debris was observed at 1904, 2 miles north of Calumet. The tornado tracked generally east near EW95 Road, with occasional jogs to the NE and SE. It ended 4-5 miles NE of Calumet at 1914 CST. This tornado was visible mainly as a debris cloud on the ground; the condensation funnel reached the ground only briefly at 1904 and again at 1910, otherwise it either remained aloft or was non-existent. The tornado had multiple vortices briefly.Two permanent homes received damage. One home towards the beginning of the tornado sustained minor roof damage with shingles blown off. Another home had an enclosure, that was built over the pool, destroyed. A nearby manufactured home also showed damage to its siding, roof, and windows. Damage was estimated at low end to middle F1.

Hail, Kingfisher

When
May 29, 7:05 PM CST
Where
Kingfisher County, 8 mi WNW of Okarche
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.783, -98.100

Hail, Canadian

When
May 29, 7:10 PM CST
Where
Canadian County, 1 mi S of Okarche
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.700, -97.983

Tornado, Kingfisher

When
May 29, 7:11 PM CST to 7:15 PM CST
Where
Kingfisher County, 11 mi W of Okarche
Rating
F0
Path length
0.8 mi
Path width
100 yd
Reported by
STORM CHASER
Coordinates
35.733, -98.167

Doppler on Wheels (DOW) data indicate that the tornadic circulation, 9.1 NNW of Calumet in Blaine county, crossed into Kingfisher County 11 miles west of Okarche at 1911 CST. The forward speed slowed as the parent mesocyclone occluded. The tornado then turned west, then south, and finally dissipated at 1915 CST, two miles east of the Blaine/Canadian/Kingfisher county junction. No damage was reported with this portion of the tornado.

Tornado, Canadian

When
May 29, 7:14 PM CST to 7:20 PM CST
Where
Canadian County, 4 mi NNE of Calumet
Rating
F1
Path length
2 mi
Path width
20 yd
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.650, -98.083

This tornado, also anti-cyclonic, formed about 1 mile NW of the previous tornado (4.5 ENE Calumet) shortly after the latter dissipated. It touched down intermittently as it moved ESE, lifting 4 miles NW of Concho at 1920 after forming a very brief, needle-like condensation funnel seen by spotters and caught on video by local media (KWTV Ch. 9). Damage was reported by spotters at a location 3 miles north and 4 miles east of Calumet.

Hail, Canadian

When
May 29, 7:21 PM CST
Where
Canadian County, Okarche
Measured
2.75 in hail
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
35.717, -97.983

Hail broke the windshields of the Okarche Police Department cruisers. The large hail also heavily damaged school buildings breaking 61 windows and 26 skylights. The school roof and 4 vehicles were determined to be totaled. Several other homes and vehicles were also damaged.

Tornado, Canadian

When
May 29, 7:22 PM CST
Where
Canadian County, 2 mi NW of Concho
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
35.633, -98.033

This brief tornado was observed at close range by spotters 2 miles NW of Concho. It likely originated from the same parent circulation that produced the previous two anti-cyclonic tornadoes near Calumet and WNW of Concho, but was likely a separate event. No damage was reported.

Tornado, Canadian

When
May 29, 7:45 PM CST to 7:47 PM CST
Where
Canadian County, 7 mi W of Piedmont
Rating
F1
Path length
1 mi
Path width
50 yd
Property damage
$150,000
Reported by
STORM CHASER
Coordinates
35.683, -97.567

Most of the damage in and around Piedmont appeared to be the result of strong straight-line winds - both inflow into the storm and strong winds within the mesocyclone. But local media (KOCO Ch. 5) showed video of and storm chasers observed a condensation funnel about 5 to 6 miles W of Piedmont. The tornado damaged a barn and downed several electric poles before crossing Northwest Highway near Banner Road. The tornado damaged several more barns before lifting 5 miles west of Piedmont.

Hail, Kingfisher

When
May 29, 7:46 PM CST
Where
Kingfisher County, 5 mi SSW of Cashion
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.733, -97.717

Hail, Oklahoma

When
May 29, 7:55 PM CST
Where
Oklahoma County, 11 mi W of Edmond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -97.867

Thunderstorm Wind, Oklahoma

When
May 29, 8:00 PM CST
Where
Oklahoma County, 11 mi W of Edmond
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.700, -97.650

Hail, Canadian

When
May 29, 8:00 PM CST
Where
Canadian County, 5 mi NE of Piedmont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.933, -98.467

Tornado, Oklahoma

When
May 29, 8:04 PM CST to 8:10 PM CST
Where
Oklahoma County, 10 mi WNW of Edmond
Rating
F2
Path length
4.6 mi
Path width
100 yd
Property damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
35.683, -97.200

Sporadic F1 to low-end F2 damage occurred in the Deer Creek area, from Council Road between 206th and 220th Streets, east-northeast to near Highway 74 (Portland Ave.) and Sorghum Mill Road. As with earlier tornadoes, much of the damage in this area may have been the result of strong straight-line winds, although the concentration and severity of damage in this area suggests a probable tornadic spin up.In the Deer Creek area, 135 homes sustained minor damage, 7 major damage, and 7 homes were destroyed. Six mobile homes were damaged. Three were reported to have minor damage, while three others sustained major damage. Two businesses were also destroyed. The Deer Creek/Edmond public school received damage along with the First Baptist Church which was heavily damaged.

Hail, Logan

When
May 29, 8:25 PM CST
Where
Logan County, 6 mi S of Guthrie
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.650, -97.683

Hail, Logan

When
May 29, 8:33 PM CST
Where
Logan County, 5 mi S of Guthrie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -97.683

Hail, Grant

When
May 29, 8:40 PM CST
Where
Grant County, Nash
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.700, -97.683

Thunderstorm Wind, Oklahoma

When
May 29, 8:53 PM CST
Where
Oklahoma County, 5 mi WNW of Edmond
Measured
59 kt (68 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
35.800, -97.433

Wind was measured near the intersection of Northwest 220th Street (also Coffee Creek Road) and May Avenue.

Tornado, Logan

When
May 29, 9:01 PM CST to 9:03 PM CST
Where
Logan County, 5 mi SSE of Meridian
Rating
F1
Path length
0.3 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
35.767, -97.217

This nighttime tornado formed in rural areas 1 mile east of Indian Meridian Road and 2.5 miles north of the Oklahoma-Logan county line, or 5 miles SSE of Meridian, causing a small but concentrated area of tree and power line damage. Several large trees, with trunk diameters of 1 to 2 feet, were uprooted or snapped off near the base. Large tree limbs were snapped off from numerous other trees in the area. The damage was confined to mostly open country. No structural damage was found.

Thunderstorm Wind, Oklahoma

When
May 29, 9:13 PM CST
Where
Oklahoma County, 1 mi N of Luther
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -97.433

Tornado, Logan

When
May 29, 9:17 PM CST to 9:25 PM CST
Where
Logan County, 5 mi SE of Meridian
Rating
F0
Path length
4 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
35.783, -97.183

This tornado was described by spotters as having a large funnel and as a possible "wedge" tornado, but no damage was reported (although power flashes were observed). The estimated track, based on spotters and NSSL rotation track maps from the Twin Lakes radar, began 5 miles SE of Meridian and continued NE across rural areas, ending just inside the Logan/Lincoln County line at 2125 CST, 6 miles east of Meridian. The parent mesocyclone occluded shortly thereafter, with a new one forming to the southeast.

Tornado, Lincoln

When
May 29, 9:27 PM CST to 9:32 PM CST
Where
Lincoln County, 4 mi WSW of Carney
Rating
F1
Path length
2.5 mi
Path width
300 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
35.800, -97.067

Rotation track maps from KTLX suggest that this was the first tornado from a new mesocyclone that formed southeast of the one that produced the two tornadoes near Meridian in Logan county. This tornado began 3.5 miles WSW of Carney and tracked generally east along Hamner Park Road for 2.5 miles, ending about a mile SW of Carney. The tornado was described by spotters as being quite large. Eyewitness accounts and damage patterns indicate that it was likely a multiple-vortex tornado, but straight-line winds likely contributed to the damage. Numerous large trees were snapped at the trunk or lost large branches. Several outbuildings and trailers were heavily damaged or destroyed. A 20 foot livestock trailer was rolled about 150 yards to the northeast. Impact marks indicate that the trailer bounced over two barbed-wire fences without damaging the fences. A riding lawn mower also was carried east about 50 yards over two chain-link fences with no significant damage to the fences. There were several permanent homes in the damage path, but all received minimal damage that was limited mostly to shingles, window frames, and impalement from wind-driven debris. Maximum path width was about 300 yards along Hamner Park Road about 2.5 miles west-southwest of Carney. Damage in this area was rated high-end F1.

Hail, Payne

When
May 29, 10:10 PM CST
Where
Payne County, Cushing
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.667, -98.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyThe tornado archive for Oklahoma, 2004Warnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395176, 5395177, 5395178, 5395179, 5395180, 5395181, 5395182, 5395183, 5395184, 5395185, 5395186, 5395187, 5395188, 5395189, 5395190, 5395191, 5395192, 5395193, 5395194, 5395195, 5395965, 5395196, 5395283, 5395526, 5395284, 5395285, 5395286, 5395741, 5395287, 5395288, 5395963, 5395289, 5395290, 5395528, 5395291, 5395292, 5395964, 5395529, 5395293, 5395530, and more.